Florida, 2004Tornado in Florida, August 12, 2004
August 12, 2004 · NWS MLB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 12, 8:40 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 12, 8:40 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT WED AUG 12 2004
.DISCUSSION...
...LOCAL ENHANCEMENT OF SEVERE WEATHER AND HEAVY RAIN THREATS DUE TO
OUTER FRINGES OF BONNIE TODAY...
...TROPICAL CYCLONE CHARLEY IMPACTS EXPECTED FRIDAY...
CURRENTLY...T.S. BONNIE HEADING FOR LANDFALL ALONG THE CENTRAL
PANHANDLE. SATELLITE APPEARANCE OF THE SYSTEM IS A CLASSIC CASE OF
INCREASING HYBRIDIZATION VIA BAROCLINIC ENHANCEMENT. TROUGH-LIKE
APPENDAGE NOW EXTENDS SW FROM THE CENTER TO NEAR 42003 WITH CORRIDOR
OF ENHANCED INFLOW SHOWING UP OFFSHORE THE FL WEST COAST. BROAD LOW
LEVEL RIDGE AXIS LIES ACROSS THE CTRL PENIN FROM ABOUT KCOF TO JUST
N OF KTPA.
EXPECT LOCAL FORMATION OF ECSB FROM JUPITER NWD ALONG THE TREASURE
COAST (PSBLY SOME OF BREVARD CO) THIS AFTN...THOUGH BUT PINNED RIGHT
AT THE COAST. TWO AREAS TO BE MOST CONCERNED WITH FOR INCREASED
POTENTIAL FOR ROTATING STORMS TODAY: 1) ACROSS THE WRN/NRN CWA
CLOSEST TO THE TRACK OF BONNIE AND HENCE THE TRAILING CONVECTIVE
BAND, WHERE MORE OF A SYNOPTIC SCALE INCREASE IN HELICITY PROFILE WILL
OCCUR AND 2) ALONG THE ECSB WHERE LOCAL ENHANCEMENT OF HELICITY WILL
TAKE PLACE.
WILL BE INCREASING THESE THREAT LEVELS IN THE LOCAL HWO/G-HWO SUITE
FOR THIS AFTN. HAVE ALSO DECIDED TO INCREASE POPS...AND WILL BE
TWEAKING SKY/WINDS COVER GRIDS AS WELL. OTRW...FCST LOOKS TO BE IN
GOOD SHAPE. ADDITIONAL ADJUSTMENT FOR FRI THROUGH SAT POSSIBLE IN
ANOTHER UPDATE...BUT DEPENDENT ON 11 AM TPC PACKAGE.
&&
MARINE...SHRS/TSTM ACTIVITY LINING UP NICELY ALONG THE WRN EDGE OF
THE GULF STREAM. DATA BUOYS MEASURING STEADY 15KT S/SWRLY WINDS
WITH SEAS RUNNING 3-4FT. BIGGEST IMMEDIATE CONCERN...HOWEVER...ARE
THE SHORT PD WAVES GENERATED BY THE OFFSHORE WIND COMPONENT: BOTH
BUOYS ARE INDICATING AVG PDS AOB 5SEC AND DOMINANT PDS BLO
4SEC...MAKING THE SEAS MUCH MORE CHOPPY THAN THE WAVE HEIGHTS ALONE
INDICATE. WILL ADD CHOPPY WORDING TO THE OPEN ATLC WATERS.
REMAINDER OF THE FCST WILL REMAIN UNCHANGED.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...CRISTALDI
LONG TERM...BRAGAW
HAZARDS...SHARP
Hazardous weather outlook, Aug 12, 9:00 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT THU AUG 12 2004
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
122300-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1000 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TORNADO THREAT INCREASING TODAY...
...THUNDERSTORM IMPACT...
THE THREAT FOR TORNADOES IS INCREASING OVER THE FLORIDA PENINSULA.
ATMOSPHERIC CONDITIONS ARE BECOMING MORE FAVORABLE TO SUPPORT A
MODERATE THREAT OF TORNADOES ASSOCIATED WITH TROPICAL STORM BONNIE.
MORNING SOUNDINGS HAVE REVEALED A VERY UNSTABLE ATMOSPHERE WITH
CONDITIONS BECOMING EVEN MORE UNSTABLE GIVEN EXPECTED DAYTIME
HEATING. ALSO...CONVECTION ASSOCIATED WITH BONNIE IS LOCATED MORE TO
THE EAST OF THE CIRCULATION CENTER...EXPANDING THE THREAT AREA
ACROSS EAST CENTRAL FLORIDA. IN SITUATIONS SUCH AS THIS...
MULTIPLE OCCURRENCES OF WEAK SHORT LIVED TORNADOES BECOME MORE
LIKELY. ALL RESIDENTS SHOULD LISTEN FOR POSSIBLE WATCHES...AND BE
PREPARED TO ACT QUICKLY IF WARNINGS ARE ISSUED. POCKETS OF DRY AIR
ALOFT WILL ALSO SUPPORT GOOD DOWNDRAFTS AND BOUNDARIES...RESULTING
IN A MODERATE THREAT FOR DAMAGING WINDS ALSO. AS WITH ALL
THUNDERSTORMS...LIGHTNING WILL BE THE FIRST HAZARD TO ARRIVE AND THE
LAST TO LEAVE A LOCATION.
...FLOOD IMPACT...
GIVEN THE AVAILABLE TROPICAL MOISTURE IN THE LOW LEVELS...SOME
LOCALLY HEAVY RAIN WILL OCCUR TODAY. ISOLATED TOTALS COULD REACH ONE
TO THREE INCHES.
...MARINE THUNDERSTORM GUST IMPACT...
MARINE THUNDERSTORMS WILL BE MOVING NORTH NORTHEAST AT 15 KNOTS
TODAY. AS THEY DO...THE STRONGER STORMS MAY RESULT IN MARINE WIND
GUSTS OF 34 KNOTS. MARINERS SHOULD LISTEN FOR SPECIAL MARINE
WARNINGS.
...WATERSPOUT IMPACT...
ALONG WITH THE MODERATE THREAT FOR WEAK SHORT LIVED TORNADOES...A
MODERATE THREAT EXISTS FOR WATERSPOUTS...ESPECIALLY WITHIN
THE COASTAL ZONE...AND THE NORTH RIM OF LAKE OKEECHOBEE.
...RIP CURRENT IMPACT...
WAVE CONDITIONS IN THE SURF ZONE WILL SUPPORT RIP CURRENTS OF
AVERAGE INTENSITY...BUT IN THE PRESENCE OF A STRONG LONGSHORE
CURRENT. SOUTH WINDS OF 10 TO 20 MPH ALONG THE IMMEDIATE COAST WILL
PROMOTE THE GENERATION OF A STRONG LONGSHORE CURRENT WHICH WILL
INCREASE THE CHANCE THAT OCEAN SWIMMERS WILL SUBSEQUENTLY ENCOUNTER A
RIP CURRENT.
...WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION AND NOT VENTURE FAR FROM
PORT. WINDS WILL BE SOUTH AT 15 TO 20 KNOTS WITH SEAS 3 TO 5
FEET...BECOMING 6 FEET BY TONIGHT. CONDITIONS WILL BE CHOPPY IN THE
INTRACOASTALS...ESPECIALLY GIVEN THE LONG FETCH SOUTHERLY WINDS.
MARINERS SHOULD REMAIN INFORMED OF THE LATEST EXPECTED MARINE
CONDITIONS THROUGH SATURDAY GIVEN THE UNCERTAIN TRACK OF HURRICANE
CHARLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY.
HURRICANE CHARLEY IS FORECAST TO APPROACH THE WEST CENTRAL FLORIDA
COAST ON FRIDAY. CENTRAL FLORIDA RESIDENTS NEED TO REMAIN
INFORMED TODAY REGARDING THE EXPECTED CONDITIONS TOMORROW ASSOCIATED
WITH HURRICANE CHARLEY. WINDS TO TROPICAL STORM FORCE...LOCALLY
HEAVY RAIN...AND SHORT LIVED TORNADOES ARE CURRENTLY THE
MAIN CONCERNS FOR EAST CENTRAL FLORIDA. SINCE THE FORECAST WILL BE
HIGHLY DEPENDENT UPON THE EXACT TRACK...AT THIS TIME...IT WOULD BE
PRUDENT FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS SHOULD
WATCHES OR WARNINGS BECOME NECESSARY.
SOME SUGGESTED ACTIONS...
FOLLOW THE ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. REVIEW
THE HURRICANE ACTION PLAN FOR YOUR FAMILY OR BUSINESS.
ENSURE THAT YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE.
INSPECT AND SECURE MOBILE HOME TIE DOWNS. DETERMINE WHETHER YOU NEED
TO EVACUATE.
REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS
FLASHLIGHTS AND BATTERY POWERED RADIOS.
HIGHER TIDES...HEAVY SURF...LARGER BREAKERS AT INLETS AND RIP
CURRENTS MAY DEVELOP WELL AHEAD OF THE TROPICAL CYCLONE.
HEAVY RAINFALL MAY OCCUR...INTERESTS IN FLOOD PRONE AREAS SHOULD BE
PREPARED TO TAKE PRECAUTIONS FOR THE SAFETY OF LIFE AND PROPERTY.
TORNADOES CAN AND DO FORM WITH LITTLE OR NO NOTICE. REMAIN ALERT FOR
DETERIORATING WEATHER CONDITIONS.
ALL INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL
MEDIA FOR THE PROGRESS OF THIS TROPICAL CYCLONE AND REMAIN ALERT FOR
POSSIBLE WATCHES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.
DS/AC
In the hours before
Special weather statement, Aug 12, 12:10 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
110 PM EDT THU AUG 12 2004
FLZ054-121735-
INDIAN RIVER-
110 PM EDT THU AUG 12 2004
...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
NORTHEASTERN INDIAN RIVER COUNTY...
AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER GIFFORD...MOVING
NORTH AT 20 MPH. THERE IS ALSO A THREAT FOR A FUNNEL CLOUD OR
WATERSPOUT TO DEVELOP NEAR THE COAST WITH THIS STORM.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE VERO LAKE ESTATES.
IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
15
Special weather statement, Aug 12, 12:20 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
120 PM EDT THU AUG 12 2004
FLZ045-053-121745-
ORANGE-OSCEOLA-
120 PM EDT THU AUG 12 2004
...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
ORANGE COUNTY...OSCEOLA COUNTY...
AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM NEAR THE
ARTRACTIONS AREA TO 18 MILES SOUTH OF LAKE KISSIMMEE...MOVING
NORTHEAST AT 25 MPH. A FEW OF THESE STORMS MAY EXPERIENCE ROTATION
WITH THE THREAT FOR A FUNNEL CLOUD DEVELOPING.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BAY HILL...PINE CASTLE...ORLANDO...KISSIMMEE AND HOLOPAW.
IF THE STORMS APPROACH YOUR AREA...MOVE INDOORS TO SAFETY.
15
Special weather statement, Aug 12, 12:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT THU AUG 12 2004
FLZ041-045>047-053-054-141-147-121830-
COASTAL VOLUSIA COUNTY-INDIAN RIVER-INLAND VOLUSIA COUNTY-NORTHERN
BREVARD COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
150 PM EDT THU AUG 12 2004
...STRONG STORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS MOVING
NORTHEAST INTO COASTAL VOLUSIA...BREVARD AND INDIAN RIVER
COUNTIES...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS WITH STRONG GUSTY WINDS TO 45 MPH...VERY HEAVY RAIN
AND CLOUD TO GROUND LIGHTNING STRIKES MOVING NORTHEAST AT 25 MPH.
RAINFALL AMOUNTS AROUND AN INCH...AND GUSTY WINDS CAN BE EXPECTED.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LAKE HARNEY...COCOA...MELBOURNE AND PALM BAY.
IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
15
Tornado, St. Lucie
- When
- August 12, 1:25 PM EST
- Where
- St. Lucie County, Port St Lucie
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 27.267, -80.317
An F0 tornado touched down briefly in a Port St. Lucie community blowing down a tree and damaging three mobile homes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421955.